Alert archive / Minnesota / Winter Storm Watches in 2017

Winter Storm Watch 5, NWS Twin Cities, MN

April 29, 20179 counties in Minnesota

NWS Twin Cities, MN issued this winter storm watch at Apr 29, 2017, 3:34 PM CDT for 9 counties in Minnesota. It took effect at Apr 30, 2017, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 29, 2017, 3:34 PM CDT (20:34 UTC)
In effect from
Apr 30, 2017, 7:00 PM CDT
Expired
Apr 30, 2017, 3:39 AM CDT
In force
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Morrison County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -257 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-257 m²/s²
0-3 km storm-relative helicity
-257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS43 KMPX 292034
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Sat Apr 29 2017

...Wintry Weather Will Impact West Central into Central Minnesota
Sunday Night into Monday...

.A strong storm system will lift northeast from the southern
Plains tonight and Sunday, then move through the area Sunday night
through Monday. Rain is expected to overspread the area on Sunday,
then mix with and change to snow late Sunday afternoon and Monday
evening. Some sleet could briefly mix with the precipitation as
well. Snow may be heavy at times Sunday night into Monday. A
Winter Storm Watch has been issued for the area generally north
and west of a line from Granite Falls through Little Falls,
including the cities of Alexandria, Morris, Montevideo, and
Madison. Total snowfall amounts are still somewhat uncertain, but
amounts of at least 3 to 6 inches are expected across most of the
watch area, with a sharp drop off in amounts along the southeast 
edge where precipitation is expected to be lighter and in the form
of rain. Amounts may be higher if the changeover to snow occurs 
sooner or if the snow is less wet and accumulates more readily. Be
sure to monitor the latest forecasts as some changes in snowfall 
totals are expected. In addition to the snow, northeast winds of 
10 to 20 mph with higher gusts Sunday night will shift to the 
northwest and increase to 15 to 25 mph on Monday with gusts in 
excess of 35 mph possible.

MNZ047-048-054>056-064-300600-
/O.NEW.KMPX.WS.A.0005.170501T0000Z-170502T0000Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, and Granite Falls
334 PM CDT Sat Apr 29 2017

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Winter Storm Watch, which is in effect from Sunday evening
through Monday evening. 

* TIMING...Rain will change to snow late Sunday afternoon into
  Sunday evening. Snow will be heavy at times Sunday night into
  Monday morning.

* MAIN IMPACT...Heavy wet snow will accumulate to to 3 to 6 
  inches, with higher amounts possible.

* OTHER IMPACTS...The wet snow will stick to trees and power
  lines, which could lead to some power outages given the gusty
  winds and potential for downed branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

MNZ041>043-300600-
/O.NEW.KMPX.WS.A.0005.170501T0000Z-170502T0300Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
334 PM CDT Sat Apr 29 2017

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY EVENING...

The National Weather Service in Twin Cities/Chanhassen has issued
a Winter Storm Watch, which is in effect from Sunday evening
through Monday evening. 

* TIMING...Rain will change to snow late Sunday afternoon into
  Sunday evening. Snow will be heavy at times Sunday night into
  early Monday afternoon.

* MAIN IMPACT...Heavy wet snow will accumulate to 3 to 6 inches, 
  with higher amounts possible.

* OTHER IMPACTS...The wet snow will stick to trees and power
  lines, which could lead to some power outages given the gusty
  winds and potential for downed branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
466 
WWUS43 KMPX 300344
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1044 PM CDT Sat Apr 29 2017

...Wintry Weather Will Impact West Central into Central Minnesota
Sunday Night into Monday...

.A Winter Storm Watch has been issued for the area generally 
north and west of a line from Granite Falls through Little Falls, 
including the cities of Alexandria, Morris, Montevideo, and 
Madison. Total snowfall amounts are still somewhat uncertain, but 
amounts of at least 3 to 6 inches are expected across most of the 
watch area, with a sharp drop off in amounts along the southeast 
edge where precipitation is expected to be lighter and in the form
of rain. Amounts may be higher if the changeover to snow occurs 
sooner or if the snow is less wet and accumulates more readily. In
addition to the snow, strong northeast winds will develop with
gusts 25 to 35 mph.

MNZ047-048-054>056-064-301145-
/O.CON.KMPX.WS.A.0005.170501T0000Z-170502T0000Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, and Granite Falls
1044 PM CDT Sat Apr 29 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* Snow possible from Sunday evening through Monday evening. 

* Total snow accumulations of 2 to 5 inches and ice 
  accumulations of a glaze are possible. 

* Plan on difficult driving conditions...including during the 
  morning commute on Monday.

Precautionary/Preparedness actions...

A winter storm watch means there is potential for significant
snow...sleet or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

MNZ041>043-301145-
/O.CON.KMPX.WS.A.0005.170501T0000Z-170502T0300Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
1044 PM CDT Sat Apr 29 2017

...WINTER STORM WATCH REMAINS IN EFFECT FROM SUNDAY EVENING
THROUGH MONDAY EVENING...

* snow possible from Sunday evening through Monday evening. 

* Total snow accumulations of 3 to 7 inches and ice 
  accumulations of a glaze are possible. 

* Plan on difficult driving conditions...including during the 
  morning commute on Monday.

Precautionary/Preparedness actions...

A winter storm watch means there is potential for significant
snow...sleet or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$

jrb
299 
WWUS43 KMPX 300839
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
339 AM CDT Sun Apr 30 2017

...Wet Snow expected tonight across Western and Central
Minnesota... 

.A Winter Weather Advisory is in effect from 10 PM Sunday night
through noon Monday for western and central Minnesota. A heavy wet
snow with totals of 2 to 5 inches are possible, along with strong
northeast wind gusts of 25 to 35 mph. The heaviest snow will fall
between 1 AM and 7 AM Monday morning. Plan for slippery roads and
slow travel.

MNZ047-048-054>056-064-301645-
/O.UPG.KMPX.WS.A.0005.170501T0000Z-170502T0000Z/
/O.NEW.KMPX.WW.Y.0011.170501T0300Z-170501T1700Z/
Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Yellow Medicine-
Including the cities of Morris, Glenwood, Madison, Benson, 
Montevideo, and Granite Falls
339 AM CDT Sun Apr 30 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON CDT MONDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Winter Weather Advisory for snow...which is in effect from 10 
PM this evening to noon CDT Monday. The Winter Storm Watch is no 
longer in effect. 

* Expect rain to change over to snow around 10 PM and then 
  diminish around noon Monday.

* The heaviest snowfall rates will occur between 1 AM and 7 AM 
  Monday. 

* Total wet snow accumulations of 2 to 5 inches are expected. 

* Plan on slippery road conditions...including during the 
  morning commute on Monday.

* A few power outages are possible if the heavy wet snow causes
  tree branches to break.

Precautionary/Preparedness actions...

A winter weather advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. be prepared for snow
covered roads and limited visibilities...and use caution while
driving. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING
FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

MNZ041>043-301645-
/O.UPG.KMPX.WS.A.0005.170501T0000Z-170502T0300Z/
/O.NEW.KMPX.WW.Y.0011.170501T0300Z-170501T1700Z/
Douglas-Todd-Morrison-
Including the cities of Alexandria, Long Prairie, 
and Little Falls
339 AM CDT Sun Apr 30 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON CDT MONDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Winter Weather Advisory for snow...which is in effect from 10 
PM this evening to noon CDT Monday. The Winter Storm Watch is no 
longer in effect. 

* Expect rain to change over to snow around 10 PM and then 
  diminish around noon Monday.

* The heaviest snowfall rates will occur between 1 AM and 7 AM 
  Monday. 

* Total wet snow accumulations of 3 to 5 inches are expected. 

* Plan on slippery road conditions...including during the 
  morning commute on Monday.

* A few power outages are possible if the heavy wet snow causes
  tree branches to break.

Precautionary/Preparedness actions...

A winter weather advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. be prepared for snow
covered roads and limited visibilities...and use caution while
driving. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING
FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

MNZ044-045-049-050-057-301645-
/O.NEW.KMPX.WW.Y.0011.170501T0300Z-170501T1700Z/
Mille Lacs-Kanabec-Stearns-Benton-Kandiyohi-
Including the cities of Princeton, Mora, St Cloud, Foley, 
and Willmar
339 AM CDT Sun Apr 30 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
NOON CDT MONDAY...

The National Weather Service in Twin Cities/Chanhassen has issued
a Winter Weather Advisory for snow...which is in effect from 10 
PM this evening to noon CDT Monday. 

* Expect rain to change over to snow around 10 PM and then 
  diminish around noon Monday.

* The heaviest snowfall rates will occur between 1 AM and 7 AM 
  Monday. 

* Total wet snow accumulations of 2 to 5 inches are expected. 

* Plan on slippery road conditions...including during the 
  morning commute on Monday.

* A few power outages are possible if the heavy wet snow causes
  tree branches to break.

Precautionary/Preparedness actions...

A winter weather advisory for wet snow means periods of wet snow
will cause primarily travel difficulties. be prepared for snow
covered roads and limited visibilities...and use caution while
driving. THE LATEST ROAD CONDITIONS FOR THE STATE YOU ARE CALLING
FROM CAN BE OBTAINED BY CALLING 5 1 1.

&&

$$

jrb

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Apr 29, 3:08 PM CDT, 26 minutes earlier.

Area forecast discussion, Apr 29, 3:08 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Sat Apr 29 2017

.SHORT TERM...(This evening through Sunday)
Issued at 308 PM CDT Sat Apr 29 2017

The primary concern during this time period is timing of the onset
of precipitation. Models, particularly the NAM, have come in slower
with the north/northeastward expansion of rain lifting out of Iowa
overnight. Given the tendency for precip onsets to be delayed in
(dry) northeasterly flow regimes, have tweaked the hourly forecast
trends to reflect a slower onset closer to what the NAM suggests.
This means that much of the forecast area with exception of southern
MN could stay dry until after 12z, with rain not reaching the I-94
corridor until the mid to late morning hours on Sunday. Would not be
surprise to see a few snowflakes mix in early Sunday morning, but
overall liquid precip will be the main type until later Sunday
night. Could hear some thunder as well on Sunday afternoon,
primarily across southern MN.

Have also increased anticipated wind speeds on Sunday, given the
notable pressure falls as the surface low ceter lifts into southern
Iowa on Sunday afternoon. Expect sustained speeds to near 30 mph
from west central into south central MN, with breezy conditions
across the entire forecast area.

.LONG TERM...(Sunday night through Saturday)
Issued at 308 PM CDT Sat Apr 29 2017

If you would like to see more "Spring-like" weather, there is some
light at the end of the tunnel (forecast period). However, until
we get to that the focus continues to be the significant Spring
storm system that will be impacting the area at the beginning of
the latter portion of the forecast. The guidance has come around
into fairly good agreement in terms of the track and timing of the
upper shortwave trough and surface cyclone, with differences in
timing and precipitation amounts much less than they had been.
Ensembles have also come into better agreement with GEFS
probabilities for various threshold QPF amounts showing higher
values. Leaned heavily on a blend of the GFS and ECMWF for the
forecast details, which lines up fairly well with GEFS
probabilities and WPC guidance (for both total liquid and snowfall
amounts).

Sunday night we will see the surface low track from southwest Iowa
into western Wisconsin. A band of moderate to heavy rainfall will
lift north through the area in association with strong warm
advection and 500-300mb DPVA. Elevated instability looks to be
present above 750mb or so, and SREF calibrated thunderstorm
probabilities reflect that potential. So, continued to include the
possibility of embedded thunder as this area of precipitation
moves north through the area. Meanwhile, the deformation zone
north of the 500mb low and northwest of the surface cyclone will
be setting up during this same time period. Models continue to
show a good area of mid-level frontogenesis from eastern South
Dakota and southwest Minnesota northeast into north central and
northeast Minnesota Sunday night into Monday. This is coincident
with forcing suggested by upper level divergence associated with
a coupled upper jet, and some elevated upright and symmetric
instability. So, still expecting significant precipitation in this
southwest to northeast oriented band. As things quickly cool due
to vertical motion and saturation through the column, expect a
quick changeover to snow in the deformation zone. With the
guidance in better agreement, snowfall amounts have been nudged up
a bit more, and are now quite similar to the 50th percentile WPC
probabilistic snow guidance. This is still below 6" across most of our
area, but it seems somewhat likely that further upward
adjustments could occur as we're better able to pin down the
changeover timing, location of heaviest precipitation in that
axis, and the liquid:snow ratios. So, those from west central into
central Minnesota should be prepared for plowable snow amounts,
and some totals that could certainly be higher than the current
values (there is always just a lot of uncertainty with amounts in
this moisture laden yet mild spring systems). With these thoughts
in mind, as well as some mixed precipitation, and fairly strong
winds for part of the time period, will be going with a Winter
Storm Watch for our west central into north central counties for
Sunday night and Monday.

We should see some showers (rain/snow) linger Monday night into
Tuesday in the wake of the system. High pressure, albeit weak,
works in Tuesday night into Wednesday. However, some light rain
could occur Wednesday and Wednesday night as a surface trough
moves through together with the leading edge of warm advection. We
will then see the pattern finally change a bit with a large scale
upper ridge working into the region Friday into Saturday bringing
temperatures back to near or perhaps above normal readings.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1246 PM CDT Sat Apr 29 2017

VFR conditions are expected through the majority of the period,
with quickly deteriorating conditions Sunday afternoon as the next
system arrives. High clouds will be on the increase, with gusty
northeast winds. Will see some decline in wind speeds this
evening, but an early return of the gusts on Sunday morning as the
pressure gradient tightens with the approaching trough. The main
change this TAF issuance was to slow down the onset timing of
precip by 3-6 hours, along with slowing the degradation to MVFR
cigs on Sunday morning. For central MN/WI sites, onset now looks
to be delayed to between 15z and 18z.

KMSP...
VFR is expected through at least daybreak Sunday. Delayed precip
onset and attendant MVFR cig/vsby reductions to 18z, but could
start seeing showers near the field with MVFR conditions as early
as 15z. Northeast winds lose gustiness this eve, but return by
daybreak Sunday.

/OUTLOOK FOR KMSP/
Mon...IFR/RA mixing with SN AFTN/EVE. Winds N 15-20G30kts.
Tue...MVFR ceilings possible. NW 10-15 kts.
Wed...VFR ceilings. S 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...
AVIATION...LS
Hazardous weather outlook, Apr 29, 12:58 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1258 PM CDT Sat Apr 29 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1258 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong storm system will impact the region from Sunday through
Monday. Widespread rainfall amounts around 1.5 inches are likely
from southern Minnesota through east central Minnesota and west
central Wisconsin. This may result in the ponding of water and low
land flooding in some areas.

Gusty northwest winds nearing 30 mph sustained with higher gusts
are also expected from west central into south central Minnesota
on Sunday afternoon.

In addition, confidence is high for 3 to 5 inches of snow
accumulation across west central into central Minnesota Sunday
night and early Monday. The greatest risk area is along and west
of a line from Granite Falls to Little Falls. Snowfall amounts
could be higher if colder temperatures develop earlier on Sunday
or prevail longer on Monday. Those traveling across western and
northern Minnesota Sunday night and Monday should monitor later
outlooks for additional details.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.